Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 53, NWS Jacksonville, FL

March 17, 2003Charlton County, Ware County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 17, 2003, 5:48 PM EST for Charlton County, Ware County, Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2003, 5:48 PM EST (22:48 UTC)
Expired
Mar 17, 2003, 6:30 PM EST
In force
42 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Charlton County, GA, Ware County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

359 
WUUS52 KJAX 172248
SVRJAX
GAC049-299-172330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
544 PM EST MON MAR 17 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLTON COUNTY IN SOUTHEAST GEORGIA
  WARE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 630 PM EST

* AT 544 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS 
MOVING NORTHEAST AT 30 MPH INTO WARE COUNTY...AFFECTING AREAS ALONG 
AND SOUTH OF U.S. HIGHWAY 84.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 630 PM EST...
  STEVEN FOSTER STATE PARK...
  RACE POND...
  HOMELAND AND FOLKSTON...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

LAT...LON 3081 8196 3073 8205 3056 8204 3056 8220
          3057 8235 3083 8239 3102 8239 3103 8191
$$

ZAPPE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 2:45 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Mar 17, 2:45 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EST MON MAR 17 2003

CURRENTLY...UPR LOW CONTINUES TO SPIN OVER THE N GULF COAST REGION
WITH SFC LOW ADVANCING INLAND INTO S AL. GOMEX CONVECTION ASSOCIATED
WITH STRONG VORT MAXES SWINGING TROUGH THE REGION APPEARS TO HAVE
SPLIT INTO TWO DISTINCT AREAS...THE STRONGER AREA BECOMING ZONALLY
ORIENTED OFFSHORE OF THE TBW AREA AND THE SECOND REGION ADVANCING
ENE INTO THE EASTERN FL PANHANDLE. ATT...NVA OVER THE CWA WITH ONLY
WCSB SHRA MOVING THRU THE SUWANNEE VALLEY.

TONIGHT..WILL HAVE TO MONITOR CONVECTION DEVELOPING OVER APALACHEE
BAY AS EXPECT THIS ENERGY TO BRING THE HIGHEST CHC POPS THIS EVENING
TO THE SUWANNEE RIVER VALLEY AND INLAND GA AS SFC LOW TO THE W MOVES
ENE WHILE UPR LOW OPENS UP. DRIER AIR WILL FILTER INTO THE AREA AT
THE MID AND UPR LVLS AS RIDGE AXIS BUILDS IN FROM THE W TONIGHT.
ALTHOUGH LOW LVL FLOW BECOMES SLY...EXPECT PATCHY FG AND LOW CIGS TO
DEVELOP DURING THE EARLY MORNING HOURS GIVEN ABUNDANCE OF SFC
MOISTURE.

TUE & TUE NIGHT...RIDGING BUILDS ALOFT WITH SLY FLOW BRINGING WARM
TEMPS TO THE CWA. WILL CARRY SILENT 10% POPS BOTH PERIODS AS BULK OF
DYNAMICS REMAINS N AND S OF THE AREA...BUT SWODY2 PUTS OUR WESTERN
MOST ZONES IN SLIGHT RISK. BOTH AVN AND MESOETA BRING A VORT LOBE
MOVING EWD ON THE BACKSIDE OF THE RIDGE TUE AFTN...BUT WILL NOT
MENTION POPS YET AS MEAN LAYER RH AND LOW LVL INSTABILITY APPEAR
RATHER WEAK.

WED & WED NIGHT...WARM-UP WED AFTN AS HIGHS REACH THE MID 80S TO UPR
80S ACRS MOST OF THE CWA WITH STRONG WAA AHEAD OF STORM SYSTEM OVER
THE PLAINS. MOISTURE SURGES WITH PWATS INCREASING ABOUT 1.5 AND
INSTABILITY PARAMETERS BOOST WITH CAPES NEAR 2000 J/KG AND LI OF -5
TO -6. WILL CARRY SLIGHT CHC OF POPS WED AND INCRS TO LOW CHC WED
NIGHT FOR WESTERN MOST ZONES AS WEAK MID LVL IMPULSES ADVANCE OVER
THE AREA FROM THE GOMEX AHEAD OF APPROACHING COLD FRONT.

THU...VIGOROUS STORM SYSTEM ACRS THE PLAINS LIFTS NE AS ITS TRAILING
COLD FRONT APPROACHES THE SE REGION. WARM TEMPS IN THE 80S CONTINUE
THU AFTN WITH LOW LVL SLY FLOW AND SW FLOW ALOFT AS UPR RIDGE
ADVANCES INTO THE WESTERN ATLANTIC. BRZY CONDITIONS LIKELY WITH
TIGHT PGRAD SETTING UP ACRS THE AREA. WILL CARRY CHC POPS WITH
HIGHEST POPS ACRS NORTHERN ZONES.

EXTENDED...FROPA PROGGED FOR FRI WITH CLRING SAT AS HIGH PRESS
BUILDS ACRS THE PLAINS. I AM PRETTY SKEPTICAL OF THE GFS SOLUTION
ATT WRT TO IT PUSHING THE FRONT THRU THE CWA BY EARLY SAT. ITS THAT
TIME OF YEAR WHEN THE UPR LVL PUSH BEGINS TO SLACK ACRS THE AREA AND
THE SFC FRONTS LINGER OVER THE FL PENINSULA AS THEY BECOME DIFFUSE.
ATT...WILL TREND TOWARD THE ENSEMBLE MEX GUIDANCE WITH HIGHEST POPS
THU NIGHT INTO FRI WITH SLIGHT CHC OF SHRA FRI NIGHT. PARTLY CLOUDY
SKIES (KEEP YOUR FINGERS CROSSED) THIS WEEKEND AS HIGH PRESS BUILDS
INTO THE MID-ATLANTIC REGION WITH LOW LVL FLOW BECOMING ONSHORE SUN
EVENING. NEXT STORM SYSTEM IS INDUCED IN THE WESTERN GOMEX LATE SUN
AS UPR TROUGH DIGS INTO THE SOUTHERN PLAINS. THE LOW IS ADVERTISED
TO TRACK ACRS THE CWA MON WITH GOOD DYNAMICS ASSOCIATED WITH THE
SYSTEM ATT.

MARINE...NO HEADLINES. THU MAY NEED MARGINAL SCA AS SWLY WINDS
INCREASE AHEAD OF APPROACHING COLD FRONT.

FIRE WX...NO CONCERNS.

CCF...
FCSTID =   24
AMG   56  82  59  83 /  40  10  10  20
SSI   58  77  61  77 /  30  10  10  20
JAX   57  83  62  83 /  30  10  10  20
SGJ   60  81  65  80 /  20  10  10  20
GNV   60  84  64  85 /  40  10  10  20
OCF   61  84  65  86 /  30  10  10  20

.JAX...
FL...NONE.
GA...NONE.

PUBLIC...BROYLES
MARINE/FIRE WX...ZIBURA
Hazardous weather outlook, Mar 17, 10:35 AM EST, 7 hours 13 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-172300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1035 AM EST MON MAR 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
...SCATTERED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING MAINLY OVER NORTHEAST FLORIDA...
...RIVER FLOODING CONTINUES ACROSS THE AREA...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE FORECAST AREA THIS AFTERNOON AND EVENING. DAYTIME HEATING IS
EXPECTED TO ALLOW SOME OF THE STORMS TO BECOME STRONG TO POSSIBLY
SEVERE WITH HAIL AND STRONG GUSTY WINDS. DUE TO THE FASTER STORM
MOTION AND SCATTERED NATURE OF THIS PRECIPITATION THE RISK OF
EXCESSIVE RAINFALL IS NOT AS GREAT AS EARLIER THIS MORNING.

AREA RIVERS WILL CONTINUE ABOVE FLOOD STAGE. PLEASE REFER TO THE
LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR MORE INFORMATION.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE POTENTIAL FOR SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS
EXISTS THURSDAY THROUGH FRIDAY ACROSS THE FORECAST AREA.  LOCALIZED
HEAVY RAINFALL IS ALSO POSSIBLE.

AREA RIVERS WILL LIKELY CONTINUE AT OR ABOVE FLOOD STAGE THROUGH THE
PERIOD.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IN THEIR AREA IF
WARNINGS ARE ISSUED THIS AFTERNOON AND EVENING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ZIBURA

In the hours before

Special weather statement, Mar 17, 4:17 PM EST, 1 hour 31 minutes before
FLZ040-172145-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
417 PM EST MON MAR 17 2003

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEAST MARION COUNTY THROUGH
445 PM...

AT 417 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER PUTNAM COUNTY...OR ABOUT 7 MILES
NORTHEAST OF SALT SPRINGS...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND THROUGH 445 PM EST. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. PLEASE TAKE SHELTER IF LIGHTNING IS IN YOUR
AREA.

BROYLES
Special weather statement, Mar 17, 4:39 PM EST, 1 hour 9 minutes before
FLZ021-022-172230-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
439 PM EST MON MAR 17 2003

...STRONG THUNDERSTORMS WILL IMPACT COLUMBIA AND SUWANNEE COUNTIES
THROUGH 530 PM...

AT 439 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHEAST OF
HOUSTON...OR ABOUT 8 MILES SOUTHEAST OF LIVE OAK...MOVING NORTHEAST
AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND OBRIEN...MCALPIN...LIVE OAK...HOUSTON...WELLBORN...
COLUMBIA...SUWANNEE VALLEY AND WINFIELD THROUGH 530 PM EST. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

BROYLES
Special weather statement, Mar 17, 4:42 PM EST, 1 hour 6 minutes before
GAZ163-172215-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
442 PM EST MON MAR 17 2003

...STRONG THUNDERSTORMS WILL IMPACT CLINCH COUNTY THROUGH 515 PM
EST...

AT 442 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS JUST SOUTHWEST OF CLINCH COUNTY...
MOVING NORTHEAST AT 20 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT
AREAS AROUND DU PONT...HOMERVILLE...COGDELL AND ARGYLE THROUGH 515
PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE
Special weather statement, Mar 17, 4:52 PM EST, 56 minutes before
FLZ037-038-172230-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
452 PM EST MON MAR 17 2003

...STRONG THUNDERSTORMS WILL IMPACT PUTNAM AND FLAGLER COUNTIES
THROUGH 530 PM...

AT 452 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 13 MILES SOUTH OF GEORGETOWN...OR ABOUT
7 MILES WEST OF PIERSON...MOVING NORTH AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND GEORGETOWN...CRESCENT
CITY...POMONA PARK...LAKE COMO...ST JOHNS PARK...SAN MATEO AND
EAST PALATKA THROUGH 530 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Mar 17, 4:55 PM EST, 53 minutes before
GAZ149-172245-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
455 PM EST MON MAR 17 2003

...STRONG THUNDERSTORMS WILL IMPACT ATKINSON COUNTY THROUGH 545 PM...

AT 455 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED 13 MILES SOUTH OF
WILLACOOCHEE...OR ABOUT 7 MILES NORTH OF LAKELAND...MOVING NORTHEAST
AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND WILLACOOCHEE...PEARSON AND AXSON THROUGH 545 PM EST.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. TAKE SHELTER IF LIGHTNING IS IN YOUR AREA.

BROYLES
Special weather statement, Mar 17, 5:28 PM EST, 20 minutes before
FLZ023-GAZ150-164-172315-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
528 PM EST MON MAR 17 2003

...STRONG THUNDERSTORMS WILL IMPACT WARE...NORTHERN BAKER...AND
WESTERN CHARLTON COUNTIES THROUGH 615 PM EST...

AT 528 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
5 MILES SOUTHWEST OF MILLWOOD TO 11 MILES WEST OF TAYLOR...MOVING
EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND MILLWOOD...MANOR...TAYLOR...WARESBORO...STEVEN
FOSTER STATE PARK...WAYCROSS...DIXIE UNION AND DEENWOOD THROUGH 615
PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ZAPPE

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 4:30 PM ESTSevere Thunderstorm WarningJAXEchols45 min
Mar 17, 4:52 PM ESTSevere Thunderstorm WarningJAXClinch38 min
Mar 17, 5:32 PM ESTSevere Thunderstorm WarningJAXClinch43 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.